Arizona, 2011

Damaging Winds in Arizona, July 10, 2011

July 10, 2011 · NWS PSR · 2 events in 1 county or zone

Isolated high based thunderstorms developed across La Paz county during the late afternoon and evening hours. The storms produced damaging microburst winds which toppled trees, damaged homes and flattened carports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated high based thunderstorms developed across La Paz county during the late afternoon and evening hours. The storms produced damaging microburst winds which toppled trees, damaged homes and flattened carports. No injuries were reported with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 10, 2:25 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 10, 2:25 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
225 PM MST SUN JUL 10 2011

.SYNOPSIS...
THERE IS A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST AND SOUTHEAST OF THE
GREATER PHOENIX AREA THROUGH MONDAY. THIS MAY CAUSE BLOWING DUST IN
THE SOUTH-CENTRAL ARIZONA DESERTS...MAINLY SOUTHEAST OF PHOENIX IN
THE LATE AFTERNOON AND EVENING HOURS. THERE IS AN INCREASED CHANCE
OF RAIN ACROSS THE PHOENIX AREA THIS EVENING AND OVERNIGHT. A DRIER
SOUTHWEST FLOW ALOFT SETTING UP MID WEEK AND WILL LIMIT
THUNDERSTORMS TO THE HIGHER TERRAIN EAST OF PHOENIX TUESDAY THROUGH
THE WEEKEND.

&&

.DISCUSSION...

...STORMS POSSIBLE ACROSS THE PHOENIX AREA TONIGHT...

EARLY AFTERNOON SATELLITE AND RADAR TRENDS CONTINUE TO SHOW
DEVELOPING CONVECTION ALONG AND WEST OF A NOGALES TO GILA BEND LINE.
THIS IS IN GOOD AGREEMENT WITH THE HRRR/NAM12/LOCAL WRF MODELS WHICH
INDICATE THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS
EVENING. MODEL SOUNDINGS INDICATE MARGINAL INSTABILITY ACROSS THE
LOWER DESERTS THROUGH 00Z WITH SOME DESTABILIZATION POSSIBLE BETWEEN
00Z-06Z. I WILL KEEP THE LOW POPS GOING THROUGH LATE AFTERNOON
ACROSS THE PHOENIX METRO AREA AS I THINK THE MAJORITY OF THE STORMS
WILL BE FOCUSED TO THE SOUTH.

NO MAJOR CHANGES FROM THIS MORNING\S UPDATE AS THE FORECAST REMAINS
ON TRACK BASED ON 12Z/18Z GUIDANCE.  CONVECTION SHOULD BE FOCUSED
MAINLY ACROSS AZ TONIGHT AS AN UPPER TROUGH /PRESENTLY LOCATED OVER
THE NORTHERN GULF OF CALIFORNIA/ MOVES THROUGH THE AREA. POPS ACROSS
SOUTHEAST CALIFORNIA WILL REMAIN LOW AS ONLY ISOLATED STORMS ARE
POSSIBLE. FOR THIS EVENING...NEARLY ALL MEMBERS OF THE 09Z
SREF...AND ALL BUT TWO MEMBERS OF THE 15Z SREF INDICATE MEASURABLE
PRECIP ACROSS THE PHOENIX AREA AS THE UPPER TROUGH MOVES OVERHEAD.
THE QPF POSSIBILITIES RANGE FROM A FEW HUNDREDTHS OF AN INCH UPWARDS
OF 1 INCH. HARD TO PIN DOWN AN EXACT AMOUNT OF RAINFALL GIVEN THAT
RANGE OF POSSIBILITIES BUT THE BOTTOM LINE IS THAT MEASURABLE
RAINFALL SEEMS QUITE PLAUSIBLE LATER TONIGHT.  GIVEN THE SREF
SOLUTIONS AND GOOD AGREEMENT BETWEEN OUR LOCAL WRF MODEL/UNIV OF
ARIZ WRF MODELS/HRRR 3KM OUTPUT...I RAISED POPS THIS EVENING AND
OVERNIGHT TO AROUND 40-50 PERCENT ACROSS THE PHOENIX AREA. THE
COMBINATION OF THE UPPER LOW...PW\S AROUND 1.5 INCHES AND MLCAPES
AROUND 750-800 J/KG THIS EVENING SHOULD BE ENOUGH TO ALLOW FOR
SCATTERED THUNDERSTORMS. HARD TO ENVISION HAIL BUT GUSTY WINDS
APPEAR POSSIBLE. ALSO GIVEN THE 700-300MB MEAN WIND SPEEDS AROUND
20KTS...LOCALIZED URBAN/FLASH FLOODING COULD BE A CONCERN GIVEN THE
SLOW STORM MOTION.

THE UPPER LOW SLOWLY MOVES EASTWARD ON MONDAY ALONG WITH THE
MOISTURE AXIS. INSTABILITY WILL BE LESS TOMORROW WITH ONLY AROUND
500 J/KG OF MLCAPE EXPECTED BUT THE UPPER TROUGH SHOULD ONCE AGAIN
BE A SUFFICIENT TRIGGER FOR STORM DEVELOPMENT. STORMS SHOULD DEVELOP
ONCE AGAIN AS USUAL AROUND 18-21Z...HOWEVER THE COVERAGE SHOULD BE
MAINLY THE EASTERN THIRD OF THE FORECAST AREA COINCIDENT WITH THE
HIGHEST PRECIPITABLE WATER VALUES.

MUCH DRIER AIR WILL MOVE IN AS THE UPPER TROUGH DEPARTS THE AREA ON
TUESDAY. ALL MODELS /EXCEPT THE EUROPEAN/ SHOW VERY DRY AIR /3-4
G/KG 1000-700MB MIXING RATIOS/ OVER THE ENTIRE STATE TUESDAY
AFTERNOON. THE EUROPEAN HANGS ON WITH A NARROW RIBBON OF MOISTURE
THROUGH GILA COUNTY THROUGH TUESDAY EVENING. I LOWERED POPS ON
TUESDAY TO ACCOUNT FOR THIS DRYING TREND IN THE MODELS. IF ANY
STORMS FORM OVER GILA COUNTY...THEY SHOULD BE SHORT LIVED. FOR
WEDNESDAY THROUGH FRIDAY...SOUTHWESTERLY FLOW ALOFT WILL KEEP DRY
AIR IN PLACE WITH LITTLE TO NO CHANCE OF MONSOON THUNDERSTORMS.
THERE IS SOME SUGGESTION IN THE GUIDANCE THAT A MORE TYPICAL
SOUTHEASTERLY FLOW WILL RETURN SATURDAY AND SUNDAY...BUT MOISTURE
AND A TRIGGER WILL BE LACKING AND POPS SEEM JUSTIFIABLY LOW THROUGH
NEXT WEEKEND.

AS FOR TEMPERATURES...THE COOLING TREND WILL CONTINUE THROUGH
TOMORROW. SOME MODELS ARE SUGGESTING TEMPS AT KPHX WILL BARELY BREAK
95 TOMORROW. GIVEN THAT WOULD BE 10-12 DEGREES BELOW NORMAL I AM
HESITANT TO BITE OFF ON THAT SOLUTION OUTRIGHT. BUT WITH 850MB TEMPS
1-1.5 STDEV BELOW NORMAL TOMORROW AFTERNOON I THINK TEMPS AROUND 100
ARE REASONABLE. SOME PARTS OF THE NORMALLY COOLER SPOTS IN THE NORTH
VALLEY OF THE PHOENIX METRO COULD STAY IN THE DOUBLE DIGITS. TEMPS
WILL REMAIN AT OR SLIGHTLY BELOW NORMAL TUESDAY THROUGH FRIDAY WITH
A WARMING TREND EXPECTED SATURDAY AND SUNDAY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS...
BETTER CONFIDENCE THAT THERE WILL BE CONVECTIVE ACTIVITY IN AND
AROUND THE PHOENIX AREA LATER THIS EVENING. AMENDED 15Z TAF REFLECTS
THIS. STILL POTENTIAL FOR SOME VSBY REDUCTION DUE TO BLOWING DUST
BUT APPEARS THAT WITH THE ATMOSPHERE BECOMING A BIT MORE MOIST THAT
THE CHANCES FOR BLDU ARE DECREASING SOME.

SOUTHEAST CALIFORNIA INCLUDING KIPL...AND KBLH AIRFIELDS...
NO AVIATION WEATHER CONCERNS. TYPICAL DIURNAL WIND IS EXPECTED AT
KIPL AT LEAST THROUGH EARLY MONDAY. WIND IS GENERALLY EXPECTED TO BE
FROM THE SOUTH AT KBLH AND GUSTS TO AROUND 22 KNOTS ARE EXPECTED AT
KBLH BETWEEN 1800 GMT THIS MORNING AND 0400 GMT THIS EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...A PACIFIC LOW PRESSURE SYSTEM NEAR THE
WEST COAST WILL RESULT IN BELOW AVERAGE TEMPERATURES AT LEAST
THROUGH THE MIDDLE OF THE WEEK. A FLOW OF AIR FROM THE SOUTHWEST
AHEAD OF THIS LOW PRESSURE SYSTEM WILL BRING DRIER AIR ACROSS ALL
BUT THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA TUESDAY...
AND THE ENTIRE AREA WEDNESDAY THROUGH THE END OF THE WEEK. A WARMING
TREND IS EXPECTED IN SOUTH-CENTRAL ARIZONA...WITH TEMPERATURES
REACHING CLOSE TO AVERAGE BY SATURDAY AS STRONG HIGH PRESSURE OVER
THE CENTRAL UNITED STATES BECOMES VERY STRONG AND EXPANDS OVER THE
SOUTHWESTERN UNITED STATES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...LEINS
AVIATION...INIGUEZ/ELLIS
FIRE WEATHER...ELLIS
Hazardous weather outlook, Jul 10, 9:28 AM MST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
928 AM MST SUN JUL 10 2011

AZZ021>023-026>028-111400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
928 AM MST SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH
MID DAY...INCREASING TO A CHANCE BY LATE THIS AFTERNOON AND EVENING.
THE PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 50
MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THROUGH MONDAY. A DRYING TREND FROM THE WEST
WILL COMMENCE STARTING TUESDAY AND BY WEDNESDAY THE THREAT FOR
THUNDERSTORMS IS EXPECTED TO BE CONFINED TO THE HIGHER TERRAIN EAST
OF PHOENIX. PRIMARY WEATHER HAZARDS INCLUDE STRONG GUSTY WINDS IN
EXCESS OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-111400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
928 AM MST SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY...
INCREASING THIS AFTERNOON AND EVENING. THE PRIMARY WEATHER HAZARDS
ARE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CONTINUED CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS EVERY DAY THROUGH TUESDAY. AFTER THAT A DRYING TREND
FROM THE WEST WILL COMMENCE AND THE THREAT FOR THUNDERSTORMS WILL
DECREASE TO JUST A SLIGHT CHANCE...MAINLY ACROSS THE AREAS EAST OF
GLOBE. PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...LOCALLY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-111400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
928 AM MST SUN JUL 10 2011 /928 AM PDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 10, 3:01 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
301 PM MST SUN JUL 10 2011

AZZ027-102300-
MARICOPA AZ-
301 PM MST SUN JUL 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 400 PM MST

AT 253 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 10 MILES NORTH OF ESTRELLA...MOVING NORTH AT 5
MPH. MOST OF THE STORMS WERE OVER OPEN COUNTRY SOUTH OF THE GREATER
PHOENIX AREA.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
DENSE BLOWING DUST AND LOCALLY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL MARICOPA COUNTY ...
  MOBILE...RAINBOW VALLEY...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3325 11223 3299 11223 3298 11246 3310 11252
      3327 11255
TIME...MOT...LOC 2158Z 220DEG 5KT 3315 11241

CJB

The radar

The Yuma radar (KYUX), 173 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Paz

When
July 10, 4:00 PM MST to 4:30 PM MST
Where
La Paz County, 3 mi NW of Bouse
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.961, -114.037

Isolated high based thunderstorms developed over La Paz county during the late afternoon and evening hours on July 10th. The storms generated gusty microburst winds, estimated to be in excess of 60 knots. According to Cate's Column in the Parker Live Online paper, significant damage occurred in the community of Bouse. Strong winds lifted the roof off of a house and tossed it down a hill. The winds smashed windows, blew out metal garage doors, plucked coolers from rooftops, flattened several carports, and uprooted a number of Mesquite and Palo Verde trees.

Thunderstorm Wind, La Paz

When
July 10, 7:30 PM MST to 7:40 PM MST
Where
La Paz County, 2 mi N of Quartzsite
Measured
50 kt (58 mph) estimated gust
Property damage
$125,000
Reported by
Public
Coordinates
33.679, -114.220

Isolated high based thunderstorms developed across La Paz county during the evening hours on July 10th. The storms produced wind gusts estimated to be in excess of 50 knots. Video footage taken by an amateur photographer showed several power poles being snapped by high winds along highway 95 north of Quartzsite. Video footage indicated that the poles were snapped between mileposts 112 and 113 on highway 95. Additional public reports indicated a total of 17 power poles were blown over or snapped by high winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311315, 311575.